Alert archive / Michigan / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 117, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 3, 2011, 8:35 AM EDT for Isabella County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2011, 8:35 AM EDT (12:35 UTC)
- Expired
- Sep 3, 2011, 9:13 AM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Isabella County, MI
The radar
The Grand Rapids radar (KGRR), 93 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 8:37 AM EDT | HAIL 1.75 | 2 E Winn, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 7:22 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1828 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
813 WUUS53 KGRR 031235 SVRGRR MIC073-031330- /O.NEW.KGRR.SV.W.0117.110903T1235Z-110903T1330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 835 AM EDT SAT SEP 3 2011 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ISABELLA COUNTY IN CENTRAL MICHIGAN... * UNTIL 930 AM EDT * AT 828 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF EDMORE..AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... MOUNT PLEASANT... ROSEBUSH... DELWIN... LEATON... WINN... BEAL CITY... SHEPHERD... DEERFIELD CENTER... BROOMFIELD CENTER... ROLLAND CENTER... COE... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4347 8498 4365 8505 4373 8460 4347 8460 TIME...MOT...LOC 1236Z 253DEG 23KT 4353 8488 WIND...HAIL 60MPH 1.00IN $$ MEADE
2 follow-up statements
940 WWUS53 KGRR 031255 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 855 AM EDT SAT SEP 3 2011 MIC073-031330- /O.CON.KGRR.SV.W.0117.000000T0000Z-110903T1330Z/ ISABELLA MI- 855 AM EDT SAT SEP 3 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN ISABELLA COUNTY UNTIL 930 AM EDT... AT 851 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING LARGE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOUNT PLEASANT...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... MOUNT PLEASANT... ROSEBUSH... DELWIN... LEATON... WINN... BEAL CITY... SHEPHERD... DEERFIELD CENTER... BROOMFIELD CENTER... ROLLAND CENTER... COE... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT SATURDAY AFTERNOON FOR SOUTHWESTERN MICHIGAN. LAT...LON 4347 8498 4365 8505 4373 8460 4347 8460 TIME...MOT...LOC 1256Z 253DEG 23KT 4357 8471 WIND...HAIL 60MPH 1.00IN $$ WDM
686 WWUS53 KGRR 031313 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 913 AM EDT SAT SEP 3 2011 MIC073-031324- /O.CAN.KGRR.SV.W.0117.000000T0000Z-110903T1330Z/ ISABELLA MI- 913 AM EDT SAT SEP 3 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ISABELLA COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT SATURDAY AFTERNOON FOR SOUTHWESTERN MICHIGAN. LAT...LON 4347 8498 4365 8505 4373 8460 4347 8460 TIME...MOT...LOC 1314Z 253DEG 23KT 4360 8456 $$ WDM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 7:45 AM EDT, 50 minutes earlier.
Area forecast discussion, Sep 3, 7:45 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 745 AM EDT SAT SEP 3 2011 LATEST UPDATE...AVIATION... .SYNOPSIS...(452 AM EDT SAT SEP 3 2011) A FRONTAL BOUNDARY STRETCHING FROM NORTHERN IOWA ACROSS NORTHERN LOWER MICHGIAN WILL SETTLE OVER CENTRAL LOWER TODAY. THIS BOUNDARY WILL BE A FOCUS FOR SHOWERS AND STORMS TODAY AND TONIGHT. SOME OF THE STORMS MAY BE STRONG TO SEVERE...ESPECIALLY THIS AFTERNOON. A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION SUNDAY SETTING THE STAGE FOR A MUCH COOLER WEEK. && .SHORT TERM...(452 AM EDT SAT SEP 3 2011) (TODAY THROUGH MONDAY) FORECAST CONCERNS DEAL WITH CONVECTIVE TRENDS THROUGH TONIGHT. MCS IS MOVING ALONG THE FRONTAL BOUNDARY FROM NORTHERN IOWA TO NRN LWR. LEADING STORMS SHOULD MOVE INTO THE NW CWA AROUND 8AM. MESO ANALYSIS SHOWS MUCAPE NEAR 3K J/KG ALREADY AND LI/S AROUND -2C. SHEAR VALUES REMAIN HIGHEST OVER WISCONSIN AROUND 45 KTS COMPARED TO 25KTS HERE. SO CELL ORGANIZATION SHOULD DECREASE A BIT AS THEY MOVE EAST. THAT SAID SOME OF THE STORMS MAY BE STRONG WHEN THEY MOVE TOWARD THE NW CWA LATER THIS MORNING. THE FRONTAL BOUNDARY WILL REMAIN OVER THE CWA TODAY AND STORMS SHOULD CONTINUE TO FIRE. THE CWA REMAINS IN A SLIGHT RISK AREA FOR SVR STORMS TODAY. WINDS WILL BE UNIDIRCTIONAL WITH HEIGHT SUGGESTING A WIND THREAT. PWATS APPROACING 2 INCHES SUGGEST THAT THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. GIVEN THE STALLED FRONTAL BOUNDARY AND UNIDIRCTIONAL FLOW...ECHO TRAINING IS A STRONG POSSIBILITY THROUGH TONIGHT. THE MAIN COLD FRONT NOW STRETCHES FROM EASTERN NORTH DAKOTA SOUTH INOTO EASTERN NEBRASKA. THIS FRONT WILL SWEEP THROUGH THE CWA SUNDAY MORNING. RH PROGS SUGGEST THAT WE COULD SEE THE DRY SLOT MOVE INTO THE CWA SUNDAY MORNING BEFORE WRAPAROUND MOISTURE MOVES BACK IN LATER IN THE DAY AND SUNDAY NIGHT. STRONG COLD ADVECTION WILL DEVELOP SUNDAY MORNING AND CONTINUE THROUGH MONDAY. HIRES ECMWF CONTINUES TO SHOW A STRONG SHORT WAVE APPROACHING THE CWA MONDAY. GIVEN THE STRONG LAKE DELTA T...WE SHOULD SEE LAKE EFFECT SHOWERS DEVELOP SUNDAY NIGHT AND CONTINUE MONDAY. MONDAY LOOKS COOL AND BREEZING WITH ISOLD TO SCT SHOWERS AND HIGHS IN THE LOWER TO MID 60S. && .LONG TERM...(452 AM EDT SAT SEP 3 2011) (MONDAY NIGHT THROUGH FRIDAY) THE GOING EXTENDED FCST IS RATHER OPTIMISTIC AND HAVE NOT MADE SIGNIFICANT CHANGES... BUT THERE ARE SOME POTENTIAL ISSUES. FIRST...THE SFC HIGH PRESSURE RIDGE AXIS NEVER REALLY BUILDS INTO THE CWFA...REMAINING TO OUR NORTH AND WEST. THE LOW LEVEL FLOW THEREFORE REMAINS NORTHEASTERLY OFF LAKE HURON... AND SLIGHT/PERSISTENT THERMAL TROUGHING AT/BELOW H8 MAY TEND TO LINGER THROUGH MID WEEK. THIS SEEMS LIKE A GOOD RECIPE FOR EXTENSIVE DIURNAL CUMULUS DEVELOPMENT... ESPECIALLY SOUTHEAST OF GRR... SO THE CURRENT CLOUD COVER FCST MAY BE TOO OPTIMISTIC TUESDAY AND WEDNESDAY. THE SECOND ISSUE IS THE REMNANTS OF TROPICAL STORM LEE DURING THE MID TO LATE WEEK PERIOD. THIS IS A LOW CONFIDENCE SCENARIO ATTM... BUT WE/LL PROBABLY AT LEAST SEE SOME OF THE THICKER CIRRUS CANOPY SPREAD INTO THE AREA AS IT HEADS NORTHEAST TOWARD THE OHIO VALLEY REGION. ACTUALLY...THE GFS AND ECMWF ARE IN GOOD AGREEMENT IN SHOWING THIS SYSTEM BECOMING A LARGE/BROAD CUTOFF UPPER LOW OVER KY/SRN INDIANA THURSDAY AND FRIDAY. THIS MAY LEAD TO SCATTERED SHOWERS MOVING FROM EAST TO WEST FOR THE LATE WEEK PERIOD OVER SRN MI...SO POPS MAY NEED TO BE ADDED FOR AT LEAST THE I-94 CORRIDOR. && .AVIATION...(745 AM EDT SAT SEP 3 2011) LINE OF STRONG TO SEVERE TSTMS IS EXPECTED TO IMPACT THE MKG... GRR... AND LAN TERMINALS BETWEEN 12Z AND 15Z. THEY SHOULD REMAIN NORTH OF THE AZO... BTL AND JXN TERMINALS. WINDS MAY BRIEFLY GUST TO 30-40 KNOTS FROM THE W/NW HAS THESE SWEEP THROUGH. BEHIND THIS LINE OF STORMS... CONFIDENCE IS LOW ON TIMING/IMPACTS OF SUBSEQUENT STORMS LATER TODAY/TONIGHT. THEREFORE KEPT TIMING OF THE PREVIOUS TAFS. && .MARINE...(452 AM EDT SAT SEP 3 2011) THUNDERSTORMS WILL BE THE MAIN MARINE HAZARD TODAY. WINDS AND WAVES OUTSIDE OF STORMS WILL BE LESS THAN SCA CRITERIA. STRONG COLD ADVECTION SUNDAY WILL CAUSE WAVES TO BUILD ABOVE 3 FEET AND A SCA IS ANTICIPATED. && .HYDROLOGY...(452 AM EDT SAT SEP 3 2011) STORMS MOVING ALONG A STALLED FRONTAL BOUNDARY WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL TODAY INTO TONIGHT. THE THREAT FOR HEAVY RAIN WILL END AS A STRONG COLD FRONT MOVES THROUGH SUNDAY MORNING. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: 93 SHORT TERM: 93 LONG TERM: MEADE AVIATION: MEADE MARINE: 93 HYDROLOGY: 93
Hazardous weather outlook, Sep 3, 5:35 AM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 535 AM EDT SAT SEP 3 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-040915- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 535 AM EDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORM WATCHES AND WARNINGS MAY BE ISSUED TODAY AND TONIGHT. SEVERE THUNDERSTORMS PRODUCE WIND GUSTS OF 58 MPH OR GREATER AND/OR HAIL OF ONE INCH OR MORE IN DIAMETER. STORM MOVEMENT IS EXPECTED TO BE 30 TO 50 MPH FROM WEST TO EAST. FREQUENT CLOUD TO GROUND LIGHTING STRIKES AND TORRENTIAL RAINFALL ARE ALSO THREATS TODAY AND TONIGHT. URBAN AND SMALL STREAM FLOODING MAY OCCUR WHERE STORMS PERSIST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS EXISTS SUNDAY MORNING... MAINLY SOUTH AND EAST OF GRAND RAPIDS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. THE BEST THREAT OF SEVERE WEATHER THIS MORNING IS NORTH OF GRAND RAPIDS. AREAS OF SOUTH OF GRAND RAPIDS STAND THE BEST CHANCE OF SEVERE WEATHER THIS AFTERNOON AND EVENING. LMZ844>849-040915- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 535 AM EDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SPECIAL MARINE WARNINGS FOR STRONG OR SEVERE THUNDERSTORMS MAY BE ISSUED TODAY AND TONIGHT. STORM MOVEMENT IS EXPECTED TO BE 30 TO 50 KNOTS FROM WEST TO EAST. GUSTY WINDS OF 35 KNOTS OR MORE...HAIL OF ONE INCH OR MORE IN DIAMETER... AND FREQUENT CLOUD TO WATER LIGHTING STRIKES ARE POSSIBLE. INCREASING NORTHWEST WINDS AFTER MIDNIGHT TONIGHT WILL CREATE CONDITIONS HAZARDOUS TO SMALL CRAFT AND TO ANYONE SWIMMING IN LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS AND WAVES HAZARDOUS TO SMALL CRAFT...AND ANYONE SWIMMING AT LAKE MICHIGAN BEACHES OR WALKING ON PIERS...ARE LIKELY SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. THE BEST THREAT OF SEVERE WEATHER THIS MORNING IS NORTH OF GRAND HAVEN. AREAS OF SOUTH OF GRAND HAVEN STAND THE BEST CHANCE OF SEVERE WEATHER THIS AFTERNOON AND EVENING. MEADE
In the hours before
Local storm report, Sep 3, 8:35 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
835 AM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM TSTM WND GST 39 W OVAL BEACH 42.70N 87.00W
09/03/2011 M42 MPH LMZ876 XX BUOY
SOUTH BOUY HAD A GUST TO 42 MPH AS LINE MOVED THROUGH.
&&
BMARINOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:07 AM EDT | Special Marine Warning | GRR | 95 min | |
| Sep 3, 8:06 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Oceana, Ottawa | 54 min |
| Sep 3, 8:27 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 63 min |
| Sep 3, 8:44 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 61 min |
| Sep 3, 8:57 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm | 63 min |
| Sep 3, 9:34 AM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Isabella | 56 min |
| Sep 3, 3:56 PM EDT | Small Craft Advisory | GRR | 68 hr | |
| Sep 3, 5:37 PM EDT | Special Weather Statement | GRR | Calhoun | 38 min |
| Sep 3, 5:48 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 42 min |
| Sep 3, 6:25 PM EDT | Special Weather Statement | GRR | Jackson | 65 min |
| Sep 3, 6:30 PM EDT | Special Weather Statement | GRR | Calhoun | 60 min |
| Sep 3, 6:49 PM EDT | Special Weather Statement | GRR | Jackson | 56 min |
| Sep 3, 7:15 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 15 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.